Alert archive / Kansas / Red Flag Warnings in 2009
Red Flag Warning 1, NWS Dodge City, KS
NWS Dodge City, KS issued this red flag warning at Jan 18, 2009, 12:16 AM CST for 10 counties in Kansas. It took effect at Jan 18, 2009, 1:00 PM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 18, 2009, 12:16 AM CST (06:16 UTC)
- In effect from
- Jan 18, 2009, 1:00 PM CST
- Expired
- Jan 18, 2009, 6:00 PM CST
- In force
- 5 hr
- Issued by
- NWS Dodge City, KS
Counties Finney County, KS, Grant County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Morton County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 115 km from the middle of the area, began a volume at 06:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2286 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KDDC 180616 RFWDDC RED FLAG WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1216 AM CST SUN JAN 18 2009 ...FIRE DANGER WILL INCREASE SIGNIFICANTLY THIS AFTERNOON... .AS NORTHWEST WINDS INCREASE TO 20 TO 25 MPH AND GUST OVER 30 MPH THIS AFTERNOON AND TEMPERATURES RISE INTO THE MID 60S, RELATIVE HUMIDITIES WILL LOWER INTO THE 15 TO 20 PERCENT RANGE. THESE CONDITIONS WILL BE FAVORABLE FOR WILDFIRES AND ALL OUTDOOR BURNING SHOULD BE AVOIDED. KSZ043-061>063-074>076-084>086-181915- /O.NEW.KDDC.FW.W.0001.090118T1900Z-090119T0000Z/ SCOTT-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-MORTON-STEVENS- SEWARD- 1216 AM CST SUN JAN 18 2009 /1116 PM MST SAT JAN 17 2009/ ...RED FLAG WARNING IN EFFECT FROM 1 PM CST /12 PM MST/ TO 6 PM CST /5 PM MST/ THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM CST /12 PM MST/ TO 6 PM CST /5 PM MST/ THIS AFTERNOON. NORTHWEST WINDS INCREASING TO 2O TO 25 MPH WITH GUSTS OVER 30 MPH WILL COMBINE WITH HIGH TEMPERATURES IN THE MID 60S AND LOW RELATIVE HUMIDITIES IN THE 15 TO 20 PERCENT RANGE THIS AFTERNOON. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ 12
2 follow-up statements
000 WWUS83 KDDC 181754 RFWDDC RED FLAG WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1154 AM CST SUN JAN 18 2009 ...EXTREME FIRE DANGER THIS AFTERNOON... .AS NORTHWEST WINDS INCREASE TO 20 TO 25 MPH AND GUST OVER 30 MPH THIS AFTERNOON AND TEMPERATURES RISE INTO THE MID 60S... RELATIVE HUMIDITIES WILL LOWER TO AROUND 15 PERCENT. THESE CONDITIONS WILL BE FAVORABLE FOR WILDFIRES AND ALL OUTDOOR BURNING SHOULD BE AVOIDED. BREEZY WINDS AND WARM TEMPERATURES WILL AGAIN BE POSSIBLE MONDAY AFTERNOON...BRINGING ANOTHER DAY WITH VERY HIGH FIRE DANGER. KSZ061-062-074-075-084-085-190000- /O.NEW.KDDC.FW.A.0001.090119T1800Z-090120T0000Z/ /O.CON.KDDC.FW.W.0001.090118T1900Z-090119T0000Z/ HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS- 1154 AM CST SUN JAN 18 2009 /1054 AM MST SUN JAN 18 2009/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS AFTERNOON... ...FIRE WEATHER WATCH IN EFFECT MONDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A FIRE WEATHER WATCH...WHICH IS IN EFFECT MONDAY AFTERNOON. A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS AFTERNOON. NORTHWEST WINDS INCREASING TO 2O TO 25 MPH WITH GUSTS OVER 30 MPH WILL COMBINE WITH HIGH TEMPERATURES IN THE MID 60S AND LOW RELATIVE HUMIDITIES AROUND 15 PERCENT THIS AFTERNOON. TOMORROW...WINDS WILL AGAIN REACH THE 20 TO 30 MPH RANGE WITH HIGHER GUSTS. WARM AFTERNOON TEMPERATURES AND LOW DEWPOINTS WILL HELP RELATIVE HUMIDITIES TO DROP TO AROUND 15 PERCENT. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. $$ KSZ043-063-076-086-190000- /O.CON.KDDC.FW.W.0001.090118T1900Z-090119T0000Z/ SCOTT-FINNEY-HASKELL-SEWARD- 1154 AM CST SUN JAN 18 2009 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. NORTHWEST WINDS INCREASING TO 2O TO 25 MPH WITH GUSTS OVER 30 MPH WILL COMBINE WITH HIGH TEMPERATURES IN THE MID 60S AND LOW RELATIVE HUMIDITIES IN THE 15 TO 20 PERCENT RANGE THIS AFTERNOON. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ 26
000 WWUS83 KDDC 182358 AAA RFWDDC RED FLAG WARNING...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 558 PM CST SUN JAN 18 2009 ...EXTREME FIRE DANGER POSSIBLE ON MONDAY AFTERNOON... .NORTHWEST WINDS WILL INCREASE TO 20 TO 25 MPH AND GUST OVER 30 MPH ON MONDAY AFTERNOON AND RELATIVE HUMIDITIES WILL LOWER TO AROUND 15 PERCENT. THESE CONDITIONS WILL BE FAVORABLE FOR WILDFIRES AND ALL OUTDOOR BURNING SHOULD BE AVOIDED. KSZ061-062-074-075-084-085-191000- /O.EXP.KDDC.FW.W.0001.000000T0000Z-090119T0000Z/ /O.CON.KDDC.FW.A.0001.090119T1800Z-090120T0000Z/ HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS- 558 PM CST SUN JAN 18 2009 /458 PM MST SUN JAN 18 2009/ ...FIRE WEATHER WATCH REMAINS IN EFFECT MONDAY AFTERNOON... ...RED FLAG WARNING WILL EXPIRE AT 6 PM CST /5 PM MST/ THIS AFTERNOON... THE RED FLAG WARNING WILL EXPIRE AT 6 PM CST /5 PM MST/ THIS AFTERNOON. A FIRE WEATHER WATCH REMAINS IN EFFECT MONDAY AFTERNOON. NORTHWEST WINDS WILL CONTINUE TO DECREASE TO AROUND 10 TO 15 MPH FOR THE REST OF TONIGHT. TOMORROW...WINDS WILL AGAIN REACH THE 20 TO 30 MPH RANGE WITH HIGHER GUSTS. WARM AFTERNOON TEMPERATURES AND LOW DEWPOINTS WILL HELP RELATIVE HUMIDITIES TO DROP TO AROUND 15 PERCENT. A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. $$ KSZ043-063-076-086-190100- /O.EXP.KDDC.FW.W.0001.000000T0000Z-090119T0000Z/ SCOTT-FINNEY-HASKELL-SEWARD- 558 PM CST SUN JAN 18 2009 ...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS AFTERNOON... THE RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS AFTERNOON. NORTHWEST WINDS WILL CONTINUE TO DECREASE TO AROUND 10 TO 15 MPH FOR THE REST OF TONIGHT. $$ 06
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Jan 17, 2:26 PM CST, 9 hours 50 minutes earlier.
Area forecast discussion, Jan 17, 2:26 PM CST, 9 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 226 PM CST SAT JAN 17 2009 .DISCUSSION... DAYS 1-2... TEMPERATURES WILL BE THE MAIN FORECAST CONCERN FOR THE PERIOD. UPPER AIR OBS FROM 12Z CONTINUE TO SHOW MEAN TROUGHING OVER THE CENTRAL AND EASTERN CONUS, WITH RIDGING IN THE WEST. WV LOOP HAS A DECENT SHORTWAVE DIGGING INTO THE UPPER MIDWEST, WITH 500MB MAP SHOWING 130 M HEIGHT FALLS AT 12Z. MOST OF THE COLD 850MB TEMPS WERE WELL OFF TO OUR NORTHEAST THIS MORNING, WITH A TONGUE OF PLUS 10 C ACROSS THE SOUTHERN PLAINS. A WEAK PACIFIC FRONT HAS BROUGHT SOME SLIGHTLY COOLER AIR MAINLY TO THE EASTERN PORTIONS OF KS AND NEB, BUT PROVIDED MAINLY GUSTY NORTHWESTERLY WINDS HERE. THE UPPER PATTERN WILL BECOME MORE AMPLIFIED AS THE SHORTWAVE DIGS INTO THE MIDWEST. NOT MUCH WILL CHANGE IN THE SFC PATTERN TONIGHT, WITH THE SFC LOW TO OUR NORTHEAST AND HIGH TO OUR WEST, BRINGING NORTHWESTERLY WINDS. PLENTY OF CLEAR SKIES TONIGHT AND DEWPOINTS WILL ONLY BE IN THE TEENS TO LOW 20S. HOWEVER, WITH NORTHWESTERLY WINDS STAYING UP WE SHOULD HAVE SOME MIXING AND DOWNSLOPE, SO CONTINUED WITH LOWS IN THE UPPER 20S TO LOW 30S. THE UPPER AIR PATTERN WILL CONTINUE TO AMPLIFY INTO TOMORROW, WITH NORTHWESTERLY SFC WINDS CONTINUING. MODELS ARE IN PRETTY GOOD AGREEMENT ON KEEPING THE COLDEST AIR PUSHED TO THE EAST, WITH 850MB IN THE LOW TEENS C CONTINUING OVER SOUTHWEST KS. PLENTY OF SUNSHINE WITH ONLY A FEW HIGH CLOUDS, AND MIXING FROM THE WINDS SHOULD ALLOW HIGHS TO GET INTO THE LOWER 60S IN THE WEST, WITH UPPER 50S IN THE EAST. ANOTHER WEAK EMBEDDED DISTURBANCE WILL RIPPLE BY SUNDAY NIGHT, WITH A BACKDOOR FRONT ENTERING EASTERN KS. SFC WINDS WILL CONTINUE FROM THE NORTH TO NORTHWEST, AND PROVIDE ENOUGH MIXING TO KEEP LOWS IN THE MID TO UPPER 20S. NOT MUCH WILL CHANGE INTO MONDAY, WITH THE UPPER FLOW REMAINING NORTHERLY, SFC LOW PRESSURE TO THE EAST, AND HIGH TO THE WEST. COLDEST AIR FROM THE BACKDOOR FRONT SHOULD REMAIN OFF TO THE EAST, BUT COULD LIMIT HIGHS IN THE P28 AREA, SO LOWERED HIGHS A BIT DOWN INTO THE MID 50S. THE WEST SHOULD CONTINUE TO SEE HIGHS IN THE LOW 60S WITH PLENTY OF SUN AND DOWNSLOPE. DAYS 3-7... THE 12Z RUNS OF THE CANADIAN AND GFS DIFFER FROM THE UKMET AND ECMWF DURING THE MID TO LATTER PART OF NEXT WEEK. ALL THE MODELS SHOW THE STRONG UPPER RIDGE BREAKING DOWN AS SHORTWAVE ENERGY IMPACTS IT FROM THE EASTERN PACIFIC. THE CANADIAN AND GFS MODELS TAKE THE BULK OF THE ENERGY FROM THE SECOND WAVE THROUGH THE TOP OF THE RIDGE AND MOVING IT SOUTHEAST ACROSS THE WESTERN AND CENTRAL CONUS ON THURSDAY. THE UKMET AND ECMWF SHOW THE ENERGY CUTTING INTO THE BASE OF THE RIDGE AND THEN MOVING IT EASTWARD ACROSS THE SOUTHERN CONUS LATER IN THE WEEK. DEPENDING ON MOISTURE AVAILABILITY EITHER ONE OF THESE SOLUTIONS COULD BRING SOME PRECIPITATION TO SOUTHWEST KANSAS. NORTHWESTERLY FLOW OVER THE CENTRAL PLAINS IN ADVANCE OF THESE SYSTEMS SHOULD KEEP MOISTURE SUPPRESSED. IF THE ECMWF SOLUTION PANS OUT THERE WOULD BE BETTER POTENTIAL UNLESS THE STORM TRACKS TOO FAR TO THE SOUTH. AM RELUCTANT TO CHANGE THE EXTENDED FORECAST GIVEN THE DIFFERENCES BETWEEN THE VARIOUS MODELS AS WELL AS SOME RUN TO RUN INCONSISTENCY. FOR NOW WILL INDICATE SOME SILENT 10-15 PERCENT POPS FOR THURSDAY AND THURSDAY NIGHT. HOPEFULLY LATER RUNS WILL START TO CONVERGE ON A SINGLE SOLUTION. OTHERWISE...MADE SOME MINOR ADJUSTMENTS TO THE FORECAST EARLY IN THE EXTENDED PERIOD TO REFLECT WARMER TEMPERATURES IN THE DOWNSLOPING CONDITIONS. IN THE WEEK TWO PERIOD I KEPT THE BELOW NORMAL TEMPERATURES INTACT AND WENT WITH NEAR NORMAL PRECIPITATION. THERE COULD BE BETTER OPPORTUNITIES IF THE STORM TRACK SHIFTS A LITTLE FARTHER SOUTH ACROSS THE CONUS. && .AVIATION... VFR CIGS AND VSBYS WILL CONTINUE THROUGH THE NEXT 24 HOURS. NORTH WINDS AT 15-22 KNOTS WITH OCCASIONAL GUSTS TO 30 KNOTS WILL PERSIST UNTIL AROUND 22-23Z BEFORE DIMINISHING. && .PRELIMINARY POINT TEMPS/POPS... DDC 27 59 27 59 / 0 0 0 0 GCK 26 61 26 62 / 0 0 0 0 EHA 30 62 30 64 / 0 0 0 0 LBL 27 61 27 63 / 0 0 0 0 HYS 27 55 25 57 / 0 0 0 0 P28 27 55 25 54 / 0 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN26/02/02
Hazardous weather outlook, Jan 17, 3:40 AM CST, 20 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 340 AM CST SAT JAN 17 2009 KSZ030-031-043>046-061>066-074>081-084>090-181100- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 340 AM CST SAT JAN 17 2009 /240 AM MST SAT JAN 17 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 32
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 18, 11:54 AM CST | Fire Weather Watch | DDC | Grant, Hamilton, Kearny, Morton, Stanton, Stevens | 14 hr |
| Jan 18, 1:00 PM CST | Wind Advisory | DDC | Lane, Ness, Scott, Trego | 5 hr |
Nearby
Red Flag Warnings in Kansas, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.